Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

A converse to a theorem of Adamyan,
Arov and Krein


Authors: J. Agler and N. J. Young
Journal: J. Amer. Math. Soc. 12 (1999), 305-333
MSC (1991): Primary 46E22; Secondary 47B38
DOI: https://doi.org/10.1090/S0894-0347-99-00291-X
MathSciNet review: 1643649
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A well known theorem of Akhiezer, Adamyan, Arov and Krein gives a criterion (in terms of the signature of a certain Hermitian matrix) for interpolation by a meromorphic function in the unit disc with at most $m$ poles subject to an $L^\infty$-norm bound on the unit circle. One can view this theorem as an assertion about the Hardy space $H^2$ of analytic functions on the disc and its reproducing kernel. A similar assertion makes sense (though it is not usually true) for an arbitrary Hilbert space of functions. One can therefore ask for which spaces the assertion is true. We answer this question by showing that it holds precisely for a class of spaces closely related to $H^2$.


References [Enhancements On Off] (What's this?)

  • [AAK] V. M. Adamyan, D. Z. Arov and M. G. Krein, Analytic properties of Schmidt pairs of a Hankel operator and generalized Schur-Takagi problem, Mat. Sbornik 86 (1971), 33-73. MR 45:7505
  • [Ag1] J. Agler, Interpolation, preprint (1987).
  • [Ag2] J. Agler, Nevanlinna-Pick interpolation on Sobolev space, Proc. Amer. Math. Soc. 108(1990) 341-351. MR 90f:30041
  • [AY] J. Agler and N. J. Young, Functions which are almost multipliers of Hilbert function spaces, to appear in Proc. London Math. Soc. CMP 98:06
  • [Ak] N. I. Akhiezer, On a minimum problem in the theory of functions and on the number of roots of an algebraic equation which lie inside the unit circle, Izv. Akad. Nauk SSSR 9(1931) 1169-1189.
  • [Ar] N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404. MR 14:479c
  • [BH] J. A. Ball and J. W. Helton, A Beurling-Lax theorem for the Lie group $U(m,n)$ which contains most classical interpolation theory, J. Operator Theory 9(1983) 107-142. MR 84m:47046
  • [CG] T. Constantinescu and A. Gheondea, Minimal signature in lifting of operators I, J. Operator Theory 22 (1989) 345-367. MR 91b:47013
  • [CS] M. Cotlar and C. Sadosky, Nehari and Nevalinna-Pick problems and holomorphic extensions in the polydisk in terms of restricted BMO, J. Functional Analysis 124 (1994) 205-210 . MR 95f:47047
  • [DFT] J. C. Doyle, B. A. Francis and A. R. Tannenbaum, Feedback Control Theory, Maxwell-Macmillan Publishing Co., New York 1992. MR 93k:93002
  • [DGK] P. Delsarte, Y. Genin and Y. Kamp, On the role of the Nevanlinna-Pick problem in circuit and system theory, Circuit Theory and Applications 9 (1981) 177-187. MR 82d:94052
  • [FF] C. Foias and A. E. Frazho, The Commutant Lifting Approach to Interpolation Problems, OT44, Birkhäuser Verlag, Basel 1986. MR 92k:47033
  • [G] K. Glover, All optimal Hankel-norm approximations of linear multivariable systems and their $L^\infty$ error bounds, Int. J. Control 39(1984) 1115-1193. MR 86a:93029
  • [GRSW] I. Gohberg, L. Rodman, T. Shalom and H. J. Woerdemann, Bounds for eigenvalues and singular values of matrix completions, Linear and Multilinear Algebra 33 (1993) 233-249. MR 96h:15019
  • [H] J. W. Helton, Operator theory, analytic functions, matrices and electrical engineering,, CBMS Regional Conference Series No. 68, AMS, Providence 1987. MR 89f:47001
  • [K] I. Kaplansky, Linear Algebra and Geometry, Chelsea Publishing Co., New York, 1969. MR 40:2689
  • [MS] D. E. Marshall and C. Sundberg, Interpolating sequences for multipliers of the Dirichlet space, to appear.
  • [P] G. Pick, Über die Beschränkungen analytischer Funktionen, welche durch vorgegebene Funktionswerte bewirkt werden, Math. Ann. 77 (1916), 7-23.
  • [Q1] P. Quiggin, For which reproducing kernel Hilbert spaces is Pick's theorem true? Integral Equations and Operator Theory 16 (1993), 244-266. MR 94a:47026
  • [Q2] P. Quiggin, Generalisations of Pick's Theorem to Reproducing Kernel Hilbert Spaces, Ph.D. thesis, Lancaster University, 1994.
  • [S] D. Sarason, Generalized interpolation in $H^\infty$, Trans. Amer. Math. Soc. 127 (1967) 179-203. MR 34:8193

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 46E22, 47B38

Retrieve articles in all journals with MSC (1991): 46E22, 47B38


Additional Information

J. Agler
Affiliation: Department of Mathematics, University of California at San Diego, La Jolla, California 92093
Email: jagler@ucsd.edu

N. J. Young
Affiliation: Department of Mathematics, University of Newcastle, Newcastle upon Tyne NE1 7RU, England
Email: N.J.Young@ncl.ac.uk

DOI: https://doi.org/10.1090/S0894-0347-99-00291-X
Keywords: Interpolation, reproducing kernel, multiplier, Pick's theorem, Adamyan-Arov-Krein theorem, Akhiezer's theorem
Received by editor(s): May 28, 1997
Additional Notes: J. Agler’s research was supported by an NSF grant in Modern Analysis.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society